Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 62, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 19, 2002, 7:35 AM CDT for Shannon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2002, 7:35 AM CDT (12:35 UTC)
- Expired
- Jul 19, 2002, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 191235 FFWSGF MOC203-191530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 734 AM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SHANNON COUNTY IN MISSOURI * UNTIL 1030 AM CDT * AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAD FALLEN IN SOUTHERN SHANNON COUNTY SINCE 630 AM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WINONA...EMINENCE AND BIRCH TREE. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA BY 9 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3718 9123 3688 9125 3688 9166 3718 9165 SUTTON
2 follow-up statements
996 RWUS32 KSGF 191412 FFSSGF MOC203-191530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 910 AM CDT FRI JUL 19 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR SOUTHERN SHANNON COUNTY... AT 900 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT OVER 4 INCHES OF RAIN HAD FALLEN OVER THE SOUTHERN THIRD OF SHANNON COUNTY. THUNDERSTORMS VERY HEAVY RAINFALL WERE REDEVELOPING TO THE WEST OF THE WARNING AREA...BRINGING CONTINUED EPISODES OF HEAVY RAINFALL TO SOUTHERN SHANNON COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WINONA...BIRCH TREE...TERESITA AND MONTIER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. $$ TERRY
727 RWUS32 KSGF 191506 FFSSGF MOC203-191530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 AM CDT FRI JUL 19 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT SOUTHERN SHANNON COUNTY... AT 955 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE TRACKING FROM SOUTHEAST TEXAS COUNTY INTO SOUTHWEST SHANNON COUNTY. DOPPLER RADAR ESTIMATED THAT THREE TO FOUR INCHES OF RAIN HAS ALREADY FALLEN IN THE AREA...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE OVER AREAS NEAR BIRCH TREE THROUGH 11 AM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WINONA...BIRCH TREE...TERESITA AND MONTIER. A VOLUNTEER WEATHER OBSERVER NEAR WINONA REPORTED 3.4 INCHES OF RAINFALL THIS MORNING...AND REPORTED THAT EVACUATIONS WERE UNDERWAY AT CAMPGROUNDS ALONG THE JACKS FORK RIVER. BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3709 9123 3688 9123 3689 9168 3707 9167 TERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:15 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 2:15 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT FRI JUL 19 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TODAY THROUGH SATURDAY AND THEIR IMPACT ON TEMPERATURES AS WAS THE CASE LAST NIGHT...CONVECTION FORMING DURING THE OVERNIGHT HOURS ACROSS THE FORECAST AREA...TIED TO THE LOW LEVEL JET. AREA OF SCATTERED SHOWERS OVER CENTRAL MISSOURI ASSOCIATED WITH MID LEVEL OUTFLOW FROM IOWA CONVECTION THURSDAY EVENING. SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG THE MISSOURI/ARKANSAS BORDER SOUTH OF WEST PLAINS BETWEEN 0630 AND 0700 UTC. 850 MB WINDS ONLY ABOUT 20 KNOTS...BUT 925 MB WINDS ARE CLOSER TO 30 KNOTS ACROSS SOUTHEAST KANSAS AND EASTERN OKLAHOMA. UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH SATURDAY...WITH LOW CONFIDENCE IN PRECIPITATION CHANCES. ALTHOUGH MID LEVEL SHEAR AXIS WILL MOVE SOUTHEAST OF THE FORECAST AREA TODAY...SURFACE BOUNDARIES WILL STILL BE PRESENT ACROSS THE OZARKS...WHICH WILL LIKELY RESULT IN SCATTERED DIURNAL CONVECTION. BEST CHANCES TODAY SHOULD BE OVER SOUTHEAST SECTIONS...NEAR AND AHEAD OF MID LEVEL SHORTWAVE. KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING TONIGHT...AS LOW LEVEL JET DEVELOPS ONCE AGAIN. ETA SUGGESTS THAT NORTHWEST ARKANSAS WILL BE THE PRIME LOCATION FOR NOCTURNAL CONVECTION TONIGHT...BUT WILL LEAVE IT IN AREA WIDE FOR NOW. LATER SHIFTS MAY BE ABLE TO TRIM THE POPS IN NORTHERN SECTIONS. SATURDAY IS ANOTHER QUESTION MARK. HAVE NOT MADE ANY CHANGES TO POPS...BUT COULD SEE THEM BEING DROPPED TO THE SLIGHT CHANCE CATEGORY IF MODELS VERIFY: WITH MID LEVEL HEIGHTS RISING...ONLY FOCUSING MECHANISM FOR STORM DEVELOPMENT WILL BE SURFACE BOUNDARIES. AVN AND CANADIAN CONSISTENT IN BRINGING SURFACE FRONT INTO THE FORECAST AREA MONDAY AFTERNOON. HAVE ADDED A CHANCE POP TO THE NORTHWESTERN THIRD OF THE FORECAST AREA MONDAY AFTERNOON AND EVENING. HAVE BUMPED UP TEMPERATURES IN WESTERN AND NORTHERN SECTIONS TODAY AND SATURDAY TO BLEND BETTER WITH SURROUNDING OFFICES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SUTTON
In the hours before
Special weather statement, Jul 19, 6:00 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI JUL 19 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60 MPH AND HEAVY RAINFALL * AREAS AFFECTED AND TIMING... LOCATIONS EAST OF SPRINGFIELD BETWEEN 2 PM AND 8 PM * SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER * DISCUSSION... THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO INFLUENCE THE AREA WEATHER TODAY. SINCE THE BULK OF THE SYSTEM HAD MOVED SOUTHEAST OF THE REGION BY EARLY FRIDAY MORNING...ONLY ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ALTHOUGH PORTIONS OF SOUTH CENTRAL MISSOURI RECEIVED HEAVY RAINFALL THURSDAY...THE SCATTERED NATURE OF THE STORMS TODAY WILL MAKE WIDESPREAD FLOODING UNLIKELY. * EXTENDED OUTLOOK THROUGH THURSDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY... HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:19 AM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Jul 19, 2:22 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 38 min |
| Jul 19, 2:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 39 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 37 min |
| Jul 19, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 45 min |
| Jul 19, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Jul 19, 4:25 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 35 min |
| Jul 19, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 44 min |
| Jul 19, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 61 min |
| Jul 19, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 54 min |
| Jul 19, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 27 min |
| Jul 19, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 37 min |
Nearby
Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.